Texas, 2024Flash Flooding and Hail in Texas, January 22 to 24, 2024
January 22 to 24, 2024 · NWS EWX · 25 events in 8 counties and zones
An upper-level trough remained nearly stationary over the western US resulting in southwesterly flow over Texas. A stationary boundary stretched across central Texas with anomalously moist air south of the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level trough remained nearly stationary over the western US resulting in southwesterly flow over Texas. A stationary boundary stretched across central Texas with anomalously moist air south of the boundary. A series of shortwave troughs moved through the upper pattern generating several rounds of locally heavy rain over three days. There was also some large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 21, 11:22 PM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 21, 11:22 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1122 PM CST Sun Jan 21 2024
...New AVIATION...
.SHORT TERM...
(Tonight through Monday night)
Issued at 213 PM CST Sun Jan 21 2024
Overcast skies and areas of mist, drizzle, and rain have begun
across the forecast area early this afternoon. A disturbance ahead
of the first trough has developed showers across portions of the Rio
Grande Plains and southern Edwards Plateau while the mist and
drizzle remain confined to areas east where increased moisture and
lowering stratus continue. Periods of breezy wind will continue
through the afternoon making temperatures outside feel like they are
in the upper 20s to mid 30s, while actual highs today will range
from the upper 30s to upper 40s.
These colder, dreary conditions will continue into this evening as
an upper trough progresses across Mexico to western Texas overnight.
Showers will increase in coverage becoming widespread late this
evening, with eventually some embedded thunderstorms developing as
elevated instability increases ahead of this system. High
precipitable water values will aid in the heavy rain potential as
this system progresses east across the area. The highest totals are
expected to accumulate across the eastern half of the CWA after
midnight and through Monday morning. Storm totals out west may only
amount to a couple tenths of an inch of rain for this first system,
while the eastern Hill Country and areas west will likely see totals
ranging from 1-3 inches. Ensembles continue to indicate very high
(80-100%) probabilities for areas along and east of I-35 to see at
least an inch of rain, with decent probabilities (60-80%) for 2
inches through Monday evening, especially in our far eastern
counties. Isolated pockets of rain higher than 3 inches are also
possible. With heavy rain forecast, there is the potential for minor
flooding to occur, especially in urban and low lying areas.
Showers and thunderstorms will quickly advance east with the western
half of the CWA seeing dry weather later Monday morning. Areas along
I-35 and east will see drier weather by the afternoon. Precipitation
chances quickly fill in late evening overnight into Tuesday morning
as another disturbance moves across the area. Any additional
precipitation may exacerbate any previously flooded areas or
streams. Minor river flooding will be possible as well.
&&
.LONG TERM...
(Tuesday through Sunday)
Issued at 213 PM CST Sun Jan 21 2024
Rain chances continue into the extended forecast period with the
passage of several upper level short waves through the local area.
Speaking about short waves, there is an upper level short wave
moving across South Central Texas during the day on Tuesday. Around
mid to late morning, a low level jet of 30 to 40 knots is forecast
to be in place between the I-35 corridor and the coastal plains. Dew
points in the low to mid 60s are expected to spread across those
areas. Forecast soundings suggest for storms developing within this
environment could become marginally severe and produce marginally
severe winds and hail. This analysis aligns well with SPC Day 3
Convective Outlook which highlights two-thirds of the local area
with the exception of the northern part of the Hill Country and the
Rio Grande with a marginal risk of severe thunderstorms. Some of
these storms are expected to become heavy rain producers as well
when putting all the pieces together. By late Tuesday night into
Wednesday morning, a less wetter pattern is expected with some light
rain possible along the Rio Grande but light to moderate shower
activity including a storm or two are possible along and east of
Interstate 35 and Interstate 37 due to sufficient instability in
place. The less wetter period could be the result of a back door
frontal passage that enters the Rio Grande plains during the period.
Shower and thunderstorm activity picks up again mid to late Wednesday morning
and into the afternoon hours as another upper level short wave moves
across the Southern Plains. With plenty of moisture arriving from
the Gulf and enough instability in place over the coastal plains and
areas along and east of Interstate 35, expect another round of
showers and storms over those areas. By Wednesday night into
Thursday, things look to be on the quiet side as a weak cold front
pushes across the area Wednesday night into Thursday. Thursday should
be dry with highs in the upper 60s to low 70s. Showing a slight
chance for rain on Friday as another frontal passage is expected to
arrive later in the day with dry conditions expected next weekend the
highs in the 50s and 60s.
When all is set and done, storm rainfall totals (Sunday through
Wednesday night) could range from one to three inches along Highway
281, two to four inches along and east of Interstate 35 and
Interstate 37 and four (4+) inches across the coastal plains and
areas along and east of Highway 77.
&&
.AVIATION...
(06Z TAFS)
Issued at 1002 PM CST Sun Jan 21 2024
Thunderstorms with heavy rainfall rates have formed around SAT/SSF in
the past hour, and there could be some training of additional storms
through 09Z. VSBYs below a mile and frequent lightning could be the
main issues, but some VRB20 knot wind gusts cant be ruled out. The
convective pattern should shift into AUS about an hour later and
probably last an hour longer, but as we get into the daybreak hours,
additional rounds of convection could contain some occasional thunder
going through around 15Z at SAT/SSF and 18Z at AUS. At DRT lower
rainfall rates are expected but patchy fog and drizzle may help lower
the VSBY to 2 miles, especially by daybreak. Only slight improvements
are depicted for the afternoon hours as the heavy rain producing
impulse pulls away, but some wake subsidence might bring a few hours
of VFR skies before the low level saturation brings more clouds and
fog for Monday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 36 57 50 66 / 100 90 60 90
Austin Bergstrom Intl Airport 38 59 52 68 / 100 90 60 90
New Braunfels Muni Airport 39 59 53 70 / 100 90 70 80
Burnet Muni Airport 36 59 49 63 / 100 70 50 80
Del Rio Intl Airport 41 64 50 71 / 70 10 30 30
Georgetown Muni Airport 36 59 51 66 / 100 90 60 90
Hondo Muni Airport 39 60 51 68 / 100 40 60 60
San Marcos Muni Airport 38 59 52 68 / 100 90 70 90
La Grange - Fayette Regional 40 59 56 66 / 100 100 80 90
San Antonio Intl Airport 39 58 53 69 / 100 70 70 80
Stinson Muni Airport 41 59 54 71 / 100 70 70 70
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term...18
Long-Term...76
Aviation...18
Hazardous weather outlook, Jan 21, 2:34 PM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
234 PM CST Sun Jan 21 2024
TXZ171>173-183>194-202>209-217>225-228-222045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
234 PM CST Sun Jan 21 2024
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
There is a Marginal Risk (Level 1 out of 4) for heavy rainfall
resulting in potential minor flooding this evening and tonight for
areas generally along and east of Interstate 35.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a Marginal to Slight risk (Level 1 to 2 out of 4) for
heavy rainfall resulting in potential minor flooding on Monday and
Tuesday for areas generally along and east of Interstate 35.
A Marginal risk (Level 1 of 5) for severe weather exists Tuesday
mainly for areas along and east of Interstate 35. The main severe
weather threats would be strong winds and hail. Keep up to date
with this evolving forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Flash Flood, Bexar
- When
- January 22, 1:32 AM CST to 4:43 AM CST
- Where
- Bexar County, 0.6 mi W of Alamo Hgts to 3.69 mi SW of Hollywood Park
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.480, -98.490
Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings across the north and west sides of San Antonio.
Flash Flood, Bexar
- When
- January 22, 2:30 AM CST to 4:43 AM CST
- Where
- Bexar County, 1.51 mi SSE of Longhorn to 1.44 mi SSE of Longhorn
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.500, -98.420
Thunderstorms produced heavy rain that led to flash flooding. A vehicle drove into flood water on Ira Lee Rd. at Corinne Dr. along Salado Creek in northeastern San Antonio.
Flash Flood, Bexar
- When
- January 22, 3:04 AM CST to 4:43 AM CST
- Where
- Bexar County, 0.69 mi S of (Sat)san Antonio Int to 1.24 mi NE of (Sat)san Antonio Int
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.520, -98.470
Thunderstorms produced heavy rain that led to flash flooding that closed the northeast entrance to the San Antonio International Airport. There was also flooding in the short-term parking garage.
Flash Flood, Bexar
- When
- January 22, 9:13 AM CST to 1:03 PM CST
- Where
- Bexar County, 1.39 mi ENE of (Skf)kelly Afb San A to 1.7 mi ENE of (Skf)kelly Afb San A
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.410, -98.610
Thunderstorms produced heavy rain that led to flash flooding. A car was submerged in fast flowing water on the Hwy 90 Frontage Road at Leon Creek in western San Antonio.
Flash Flood, Hays
- When
- January 22, 9:43 AM CST to 1:03 PM CST
- Where
- Hays County, 5.52 mi ENE of Driftwood to 5.04 mi ENE of Driftwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.160, -97.950
Thunderstorms produced heavy rain that led to flash flooding. A motorist was rescued from high water on Bear Creek Pass at Bear Creek near Driftwood.
Flash Flood, Gonzales
- When
- January 22, 11:00 AM CST to 12:00 PM CST
- Where
- Gonzales County, 0.6 mi E of Dilworth to 0.79 mi SE of Dilworth
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.520, -97.290
Thunderstorms produced heavy rain that flooded FM 795 at the Liveoak Branch Creek crossing east of Gonzales.
Hail, Llano
- When
- January 23, 5:00 AM CST
- Where
- Llano County, 2.83 mi SSW of Granite Shoals Lake
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.540, -98.360
A thunderstorm produced hail up to the size of ping pong balls in Horseshoe Bay.
Flash Flood, Gonzales
- When
- January 23, 10:00 PM CST to January 24, 2:00 AM CST
- Where
- Gonzales County, 2.76 mi NNE of Dilworth to 1.68 mi N of Dilworth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.559, -97.289
Thunderstorms produced heavy rain that led to flash flooding. Several low water crossings were closed along FM 795 and FM 532 between Gonzales and the Lavaca County line.
Flash Flood, Gonzales
- When
- January 23, 10:00 PM CST to January 24, 2:00 AM CST
- Where
- Gonzales County, 3.54 mi NE of Waelder to 1.85 mi NNE of Waelder
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.739, -97.261
Thunderstorms produced heavy rain that led to flash flooding closing a low water crossing on FM 1115 a few miles north of Waelder.
Hail, Frio
- When
- January 24, 1:06 AM CST
- Where
- Frio County, 2.79 mi WNW of Pearsall
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 28.900, -99.120
A thunderstorm produced nickel size hail near the intersection of FM 140 and I-35 in Pearsall.
Hail, Atascosa
- When
- January 24, 1:43 AM CST
- Where
- Atascosa County, 1.84 mi SW of Rossville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 29.080, -98.720
A thunderstorm produced half dollar size hail in Poteet.
Hail, Atascosa
- When
- January 24, 1:45 AM CST
- Where
- Atascosa County, 1.39 mi ESE of Rossville
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.090, -98.680
A thunderstorm produced hail up to two inches in diameter northwest of Poteet.
Hail, Atascosa
- When
- January 24, 1:55 AM CST
- Where
- Atascosa County, 1.51 mi NNW of Poteet
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.050, -98.590
A thunderstorm produced 1.5 inch diameter hail in Poteet.
Flash Flood, Bexar
- When
- January 24, 5:30 AM CST to 9:15 AM CST
- Where
- Bexar County, 1.39 mi ENE of (Skf)kelly Afb San A to 1.73 mi E of (Skf)kelly Afb San A
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.410, -98.610
Thunderstorms produced heavy rain that led to flash flooding. The frontage roads of Hwy 90 were closed at Leon Creek in western San Antonio.
Flash Flood, Bexar
- When
- January 24, 5:40 AM CST to 9:15 AM CST
- Where
- Bexar County, 2.27 mi SE of Terrel Hills to 2.05 mi SE of Terrel Hills
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 29.450, -98.420
Thunderstorms produced heavy rain that led to flash flooding. The San Antonio Fire Department had to rescue people from a car stuck in water on the I-35 N Frontage Road at Salado Creek.
Flash Flood, Gonzales
- When
- January 24, 6:00 AM CST to 12:00 PM CST
- Where
- Gonzales County, 4.99 mi SE of Waelder to 4.51 mi SE of Waelder
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.650, -97.240
Thunderstorms produced heavy rain that led to flash flooding closing FM 1680 southeast of Waelder.
Flash Flood, Lavaca
- When
- January 24, 6:24 AM CST to 12:00 PM CST
- Where
- Lavaca County, 1.51 mi NNW of Shiner to 1.5 mi NNW of Shiner
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.450, -97.180
Thunderstorms produced heavy rain that led to flash flooding closing CR 351 at Green Dickson Park on Boggy Creek in Shiner.
Flash Flood, Fayette
- When
- January 24, 7:20 AM CST to 12:00 PM CST
- Where
- Fayette County, 3.3 mi WNW of Willow Spgs to 1.74 mi SE of Halsted
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.990, -96.650
Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossing between La Grange and Round Top.
Flash Flood, Fayette
- When
- January 24, 7:30 AM CST to 12:00 PM CST
- Where
- Fayette County, 0.19 mi NNW of Schulenburg to 1.62 mi ENE of Schulenburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.682, -96.922
Thunderstorms produced heavy rain that led to flash flooding closing several low water crossings in the Schulenburg area.
Flash Flood, Lavaca
- When
- January 24, 7:30 AM CST to 12:00 PM CST
- Where
- Lavaca County, 2.07 mi N of Shiner to 1.84 mi ENE of Shiner
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.460, -97.170
Thunderstorms produced heavy rain that led to flash flooding closing CR 351, CR 352, CR 344, and 6th St. near and in Shiner.
Flash Flood, Lavaca
- When
- January 24, 8:16 AM CST to 12:00 PM CST
- Where
- Lavaca County, 1.35 mi ESE of Halletsville to 1.4 mi E of Halletsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.441, -96.930
Thunderstorms produced heavy rain that led to flash flooding closing Crockett St. at N. Texana St. and CR 128/Edna St. at Rickaway Branch in Hallettsville.
Flash Flood, Gonzales
- When
- January 24, 8:20 AM CST to 12:00 PM CST
- Where
- Gonzales County, 0.92 mi NE of Pilgrim to 1.44 mi N of Pilgrim
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.310, -97.510
Thunderstorms produced heavy rain that led to flash flooding closing FM 1116 at Salty Creek northeast of Pilgrim.
Flash Flood, Gonzales
- When
- January 24, 10:47 AM CST to 12:00 PM CST
- Where
- Gonzales County, 3.66 mi SSW of Smiley to 3.79 mi SSW of Smiley
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.220, -97.650
Thunderstorms produced heavy rain that led to flash flooding and a high water rescue on CR 211 south of Smiley.
Flash Flood, Fayette
- When
- January 24, 11:00 AM CST to 12:00 PM CST
- Where
- Fayette County, 1.38 mi N of Praha to 2.71 mi ENE of Schulenburg
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.690, -97.067
Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings between Flatonia and Schulenburg.
Flash Flood, Fayette
- When
- January 24, 11:00 AM CST to 12:00 PM CST
- Where
- Fayette County, 1.83 mi NE of Muldoon to 2.44 mi NNW of Muldoon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.840, -97.050
Thunderstorms produced heavy rain that led to flash flooding closing numerous low water crossings in the Muldoon area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in California, January 22, 20242 deaths · $31 million · 31 events
- Ice Storm and Winter Weather in Illinois, January 22 to 23, 202447 injured · 30 events
- Rip Current in Guam, January 22, 20241 death · 1 event
- Avalanche in Colorado, January 22, 20241 death · 1 event
- Flooding in California, January 22 to 23, 2024$4.0 million · 10 events
- High Surf in American Samoa, January 22 to 23, 2024$95,000 · 3 events
- Winter Weather in Illinois, January 22 to 23, 202422 events
- Winter Weather in Wisconsin, January 22, 202420 events
- Winter Weather in Wisconsin, January 22 to 23, 202414 events
- Winter Weather in Indiana, January 22 to 23, 20248 events
- Winter Weather in Indiana, January 22 to 23, 20245 events
- Winter Weather in Missouri, January 22, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1159212, 1159215, 1159216, 1159217, 1159218, 1159219, 1159380, 1159381, 1159384, 1159385, 1159387, 1159388, 1159390, 1159392, 1159394, 1159395, 1159396, 1159397, 1159398, 1159399, 1159400, 1159401, 1159402, 1159403, 1159404.